Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 108, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2018, 6:56 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2018, 6:56 PM MST (01:56 UTC)
- Expired
- Aug 22, 2018, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:38 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 2:38 PM MST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Wed Aug 22 2018 .SYNOPSIS...Deep monsoon moisture will remain over northern Arizona through Friday. This will result in good chances for afternoon and evening thunderstorms each day. A downturn in shower and thunderstorm activity is possible over the weekend and especially early next week. && .DISCUSSION...Ample monsoon moisture remains in place across northern Arizona today. A trough is moving through the Great Basin to our north and providing a focus for more organized thunderstorm activity across northwestern Arizona, where a Flash Flood Watch remains in effect through this evening. This area has seen 1-2" of rain in the last 24 hrs and the ground is already saturated. Any additional heavy rainfall could cause flooding. Other storms producing very heavy rain this afternoon along the I-40 corridor including the Ash Fork area. Latest HRRR suggests storms in this area could continue for several more hours. Elsewhere, scattered to numerous showers and storms will persist through the evening hours. Some of the high-resolution model guidance suggests activity persisting into central Arizona overnight and we have kept scattered activity in the forecast for areas generally from Flagstaff southward overnight. The steering flow shifts to west to east on Thursday as the high pressure ridge flattens in response to the passing trough. Similar atmospheric moisture and instability profiles are anticipated, would should again lead to scattered/numerous thunderstorms. Some of this hinges on what happens overnight tonight and perhaps lingers into the morning hours. An active monsoon thunderstorm pattern will continue through the week. Forecast trends point toward decreasing coverage of storms over the weekend as moisture thins out. This downward trend could last into next week. && .AVIATION...For the 00z package...Isolated showers and thunderstorms across northern Arizona will continue until around 07Z tonight. Gusty and erratic winds, along with IFR conditions in stronger storms, are expected near these thunderstorms. Showers and thunderstorms developing again tomorrow after 1730Z across northern Arizona. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorms remain throughout northern Arizona Wednesday evening and through midnight. Ample monsoon moisture will remain Thursday with a good chance of showers and thunderstorms. Overnight activity is possible. Friday will see scattered showers throughout northern Arizona. Saturday through Monday...A drier air mass will slowly filter southward from the UT/AZ border starting Saturday. The drier air will lead to a downturn, but not dissipation, in shower and thunderstorm activity for areas north and east of the Mogollon Rim by Monday. The White Mountains region can still expect high chances for showers and storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007. && PUBLIC...MCT AVIATION...NL/JJ FIRE WEATHER...NL/JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 22, 2:07 PM MST, 4 hours 49 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 207 PM MST WED AUG 22 2018 AZZ015-222145- Western Mogollon Rim- 207 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM MST... At 205 PM MST, Doppler radar was tracking a strong thunderstorm over Fort Valley, or 10 miles northwest of Flagstaff, moving east at 10 mph. This storm has exhibited persistent rotation. Small hail and heavy rain are likely with this storm. Locations impacted include... Flagstaff, Fort Valley, Wupatki Trails, Arizona Snowbowl and Lockett Meadow Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Flagstaff. && LAT...LON 3529 11184 3540 11178 3536 11156 3520 11165 TIME...MOT...LOC 2105Z 291DEG 8KT 3531 11174 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Aug 22, 8:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 22, 8:41 PM MST | Flash Flood Warning | FGZ | Gila | 104 min |
| Aug 23, 12:57 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 23, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Aug 23, 2:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 3:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 4:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.